MAUDE Adverse Event Report: ARTHROCARE CORP. SABER 30 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. SABER 30 DEGREE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number AC4330-01
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during use instruments inside the patient in a shoulder arthroscopy, when using the wand, under normal conditions, the metal tip of the wand broke off in the tissue.The doctor looked for the broken piece with the scope but could not find it.After that, an x-ray was taken for documentation, and the piece was found.The doctor decided to left the piece inside the patient since it was too difficult to remove it.The procedure was completed with a s+n back-up device.Non-significant delay was reported, and no other complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H10: h2: h3, h6: part of the reported device was received for evaluation.A visual inspection of the returned instrument shows no manufacturing abnormalities.The electrode is detached from the wand.The wand cable has been cut and removed from wand.Product was out of the original packaging.No packaging returned.A functional evaluation can not be conducted due to wand cable being cut and removed from wand.An analysis of the customer provided image found a detached electrode in a joint space.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was a repeat issue.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately and there were no indications to suggest the anticipated risk is not adequate.Based on the information provided, we are unable to rule out a procedural variance as the likely cause of the reported failure which does not represent a smith and nephew device malfunction.The ifu for the saber 30 arthrowand with integrated cable was reviewed.The ifu warns: ¿the saber¿ 30 arthrowand is not recommended for use with a cannula.Care should be taken when inserting and removing the saber 30 and straight saber through tissue portals.¿ the retained broken metal tip is comprised of tungsten which is commonly used in surgical instrumentation that was unintentionally implanted in the patient.Consequently, the metal tip was retained in the patient¿s soft tissue; therefore, we cannot rule out the possible of local skin irritation, micro-motion and or migration of the retained metal tip.Since no other patient complications were reported, no further clinical/medical assessment is warranted at this time.The complaint was confirmed and the root cause was associated with unintended use of the device.It was determined the device did not contribute to the reported event.Factors which could have contributed to the complaint event are (1) use the tip for displacement of tissue or as a lever to enlarge the surgical site (2) contact with metal objects, or cannula.No containment or corrective actions are recommended at this time.

Brand Name
SABER 30 DEGREE ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12858722
Report Number3006524618-2021-01034
Device Sequence Number11849823
Product Code GEI
UDI-Device Identifier00817470004854
UDI-Public00817470004854
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/14/2022
Device Model NumberAC4330-01
Device Catalogue NumberAC4330-01
Device Lot Number2039774
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2021
Supplement Date Received by Manufacturer12/16/2021
Initial Report FDA Received Date11/22/2021
Supplement Report FDA Received Date12/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/14/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown